Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 40, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 20, 1997, 6:57 PM EDT for Surry County, North Carolina. It was in force for 33 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 20, 1997, 6:57 PM EDT (22:57 UTC)
- Expired
- Jun 20, 1997, 7:30 PM EDT
- In force
- 33 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Surry County, NC
The radar
The Roanoke radar (KFCX), 77 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 7:12 PM EDT | Hail 1 | Pilot Mtn, NC | |
| Jun 20, 7:12 PM EDT | Thunderstorm Wind | Pilot Mtn, NC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.0 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 58 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 1423 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KROA 202300 RRA SVRRNK NCC171-210000- BULLETIN--IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 657 PM EDT FRI JUN 20 1997 THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 730 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTHWESTERN NORTH CAROLINA ...EASTERN SURRY COUNTY AT 657 PM EDT...BLACKSBURG DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 11 MILES SOUTHEAST OF MT AIRY OR 2 MILES SOUTHWEST OF PILOT MOUNTAIN MOVING EAST NORTHEAST AT 5 MPH. SEVERE WEATHER IS EXPECTED TO REACH... PILOT MOUNTAIN AROUND 715 PM EDT SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING DAMAGING WINDS| AND LARGE HAIL. MOVE TO A PLACE OF SAFETY IMMEDIATELY. NOGUEIRA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:30 PM EDT, 4 hours 27 minutes earlier.
Area forecast discussion, Jun 20, 2:30 PM EDT, 4 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 230 PM EDT FRI JUN 20 1997 RDU...DUE TO OROGRAPHY...DIFF HEATING REALLY CRANKS THINGS UP IN THE NRN MTNS...MUCH MORE SO THAN OTHER AREAS. POPS OF 40-50 MIGHT NOT BE A BAD IDEA DOWN THERE DURING THE AFTNS. CANT FIND MUCH THAT CHANGES OVER THE NEXT COUPLE OF DAYS. COLD POOL SITTING OVER GA TODAY WILL GRADUALLY LIFT NE BUT WEAKEN. STABILITY OVER THE AREA REMAINS PRETTY MUCH THE SAME AS IT APPROACHES...AND WIND FIELDS STAY WEAK. SO IT APPEARS DIFF HEATING WILL BE THE MAIN MECH GETTING CONVECTION GOING THRU SUNDAY. 30 POPS FROM BLUE RIDGE WEST FOR AFTN AND EVE TSTMS...20 POPS IN THE EAST. ROA 66/89/66/90 1313 LYH 66/89/66/90 1212 DAN 68/91/69/92 1212 BLF 62/83/63/83 1313 RNK 62/84/63/84 1313 JDS
In the hours before
Special weather statement, Jun 20, 6:27 PM EDT, 30 minutes before
VAZ010-WVZ042-043-044-202330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 628 PM EDT FRI JUN 20 1997 ...STRONG THUNDERSTORMS IN BLAND AND MERCER COUNTIES... AT 627 PM DOPPLER RADAR AT THE NATIONAL WEATHER SERVICE IN BLACKSBURG INDICATED A LINE OF STRONG STORMS FROM NEAR BASTION IN BLAND COUNTY NORTHWARD TO NEAR ELGOOD IN MERCER COUNTY. THESE STORMS WERE NEARLY STATIONARY AND CONTAIN VERY HEAVY RAIN...SMALL HAIL...GUSTY WINDS AND FREQUENT CLOUD TO GROUND LIGHTNING. IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A STORM APPROACHES. MOTORISTS SHOULD REMAIN ALERT FOR REDUCED VISIBILITIES DURING DOWNPOURS OF RAIN. STREETS MAY FLOOD QUICKLY. NOGUEIRA
Special weather statement, Jun 20, 6:28 PM EDT, 29 minutes before
VAZ010-WVZ042-043-044-202330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 628 PM EDT FRI JUN 20 1997 ...STRONG THUNDERSTORMS IN BLAND AND MERCER COUNTIES... AT 627 PM DOPPLER RADAR AT THE NATIONAL WEATHER SERVICE IN BLACKSBURG INDICATED A LINE OF STRONG STORMS FROM NEAR BASTION IN BLAND COUNTY NORTHWARD TO NEAR ELGOOD IN MERCER COUNTY. THESE STORMS WERE NEARLY STATIONARY AND CONTAIN VERY HEAVY RAIN...SMALL HAIL...GUSTY WINDS AND FREQUENT CLOUD TO GROUND LIGHTNING. IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A STORM APPROACHES. MOTORISTS SHOULD REMAIN ALERT FOR REDUCED VISIBILITIES DURING DOWNPOURS OF RAIN. STREETS MAY FLOOD QUICKLY. NOGUEIRA
Special weather statement, Jun 20, 6:50 PM EDT, 7 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058- 059-WVZ042>045-210055- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 650 PM EDT FRI JUN 20 1997 ...SCATTERED STRONG STORMS CONTINUE ACROSS THE REGION... AT 650 AM DOPPLER RADAR AT THE NATIONAL WEATHER SERVICE IN BLACKSBURG VIRGINIA INDICATED SCATTERED THUNDERSTORMS ACROSS SOUTHEASTERN WEST VIRGINIA...SOUTHWESTERN VIRGINIA AND NORTHWESTERN NORTH CAROLINA. THE STRONGEST STORMS WERE LOCATED OVER THE BLAND...MERCER...SUMMERS AND MONROE COUNTIES IN VIRGINIA AND WEST VIRGINIA. OTHER STRONG STORMS WERE ALSO LOCATED OVER THE NORTHWEST MOUNTAINS AND FOOTHILLS OF NORTH CAROLINA. THESE STORMS HAVE HAD A HISTORY OF PRODUCING VERY HEAVY RAIN WITH 1 TO 3 INCHES IN AN HOURS IN VERY LOCALIZED AREAS...WITH THE POTENTIAL TO PRODUCE STREET FLOODING. IN ADDITION SMALL HAIL AND FREQUENT LIGHTNING STRIKES HAVE ACCOMPANIED SOME OF THESE STRONG STORMS. ELSEWHERE THUNDERSTORMS HAVE BEEN MORE WIDELY SCATTERED...BUT MAY ALSO BE ACCOMPANIED BY TORRENTIAL RAIN AND SMALL HAIL. IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A STORM APPROACHES. MOTORISTS SHOULD REMAIN ALERT FOR REDUCED VISIBILITIES DURING DOWNPOURS OF RAIN. STREETS MAY FLOOD QUICKLY. WITH THE APPROACH OF SUNSET ANY STORMS WILL QUICKLY WEAKEN AND DISSIPATE...LEAVING THE REGION WITH A WARM AND MUGGY NIGHT. NOGUEIRA
Special weather statement, Jun 20, 6:52 PM EDT, 5 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058- 059-WVZ042>045-210055- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 650 PM EDT FRI JUN 20 1997 ...SCATTERED STRONG STORMS CONTINUE ACROSS THE REGION... AT 650 AM DOPPLER RADAR AT THE NATIONAL WEATHER SERVICE IN BLACKSBURG VIRGINIA INDICATED SCATTERED THUNDERSTORMS ACROSS SOUTHEASTERN WEST VIRGINIA...SOUTHWESTERN VIRGINIA AND NORTHWESTERN NORTH CAROLINA. THE STRONGEST STORMS WERE LOCATED OVER THE BLAND...MERCER...SUMMERS AND MONROE COUNTIES IN VIRGINIA AND WEST VIRGINIA. OTHER STRONG STORMS WERE ALSO LOCATED OVER THE NORTHWEST MOUNTAINS AND FOOTHILLS OF NORTH CAROLINA. THESE STORMS HAVE HAD A HISTORY OF PRODUCING VERY HEAVY RAIN WITH 1 TO 3 INCHES IN AN HOURS IN VERY LOCALIZED AREAS...WITH THE POTENTIAL TO PRODUCE STREET FLOODING. IN ADDITION SMALL HAIL AND FREQUENT LIGHTNING STRIKES HAVE ACCOMPANIED SOME OF THESE STRONG STORMS. ELSEWHERE THUNDERSTORMS HAVE BEEN MORE WIDELY SCATTERED...BUT MAY ALSO BE ACCOMPANIED BY TORRENTIAL RAIN AND SMALL HAIL. IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A STORM APPROACHES. MOTORISTS SHOULD REMAIN ALERT FOR REDUCED VISIBILITI&ES DURING DOWNPOURS OF RAIN. STREETS MAY FLOOD QUICKLY. WITH THE APPROACH OF SUNSET ANY STORMS WILL QUICKLY WEAKEN AND DISSIPATE...LEAVING THE REGION WITH A WARM AND MUGGY NIGHT. NOGUEIRA
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 7:40 PM EDT | Severe Thunderstorm Warning | RNK | Surry | 65 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.